Current Conditions

6.4°C

'You get used to it:' Reversing overdoses becoming routine at Vernon non-profit

Lisa Anderson has used the naloxone kit multiple times to save clients from over dosing.
February 01, 2017 - 6:30 PM

VERNON - The first time she had to grab a naloxone kit to revive someone overdosing at the Upper Room Mission, Lisa Anderson was shaking with nerves.

The second time was easier.

“As sad as it sounds, you get used to it, I guess,” Anderson says. “Once you get the first one under your belt, I think you see firsthand how quickly the naloxone works on the person.”

Staff at the Upper Room Mission, which serves roughly 350 meals a day to those in need, are dealing with the new reality of an increasing number of illicit drug overdoses right on their doorstep. Before 2016, Anderson says they never dealt with people overdosing. In 2017 alone, staff have already used naloxone on four occasions to reverse the effects of a drug overdose. In 2016, the naloxone kit was used twice. 

Earlier this week, the Vernon Library reported it was upping security after two people overdosed there in less than a week — a new and distressing trend for Okanagan Regional Library staff.

In Vernon last year, 13 people died of overdoses and another 108 were revived at the hospital. The rising number of overdoses is largely fuelled by a deadly new street drug, fentanyl, which is 100 times stronger than heroin.

“Last year at this time, we didn’t really know about it," Anderson says. "We would hear about it happening in Vancouver but it hadn’t really reached Vernon yet."

Now that it has, Anderson says Upper Room Mission staff have been trained on the use of naloxone and a kit is always stocked and at the ready. They recently got a new kit with ten doses of naloxone, since one or two doses isn’t always enough to save someone.

Sometimes, multiple doses of naloxone are required to revive someone from an overdose.
Sometimes, multiple doses of naloxone are required to revive someone from an overdose.

“The day we received the new kit, we had to crack it open and use it. The timing was good, you could say,” Anderson says.

While administering naloxone is getting easier, Anderson says it’s still a traumatic experience. 

“They are blue, or grey, in the face and their mouths are blue as well. They look like they’re dead. You administer the naloxone, and within a couple minutes they’re back, angry because you took away their high, but you know you saved their life so it’s worth it,” she says.

Staff now routinely conduct bathroom sweeps to check on patrons, and give awareness talks at meal time about the importance of carrying a personal naloxone kit and never using alone. Despite the warnings and availability of naloxone kits, the Upper Room Mission lost some of its clients to overdoses last year. 

“It’s not ever something I thought I would have to do or be trained on,” she says. “It’s scary. We care about our guests and our clients. To see this happen on a regular basis, it’s really frightening.”

Naloxone kits can be picked up in a number of locations in Vernon, including the primary care unit at 3306 32 Ave.


To contact a reporter for this story, email Charlotte Helston or call 250-309-5230 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above. 

News from © InfoTel News Ltd, 2017
InfoTel News Ltd

  • Popular vernon News
  • Comments
View Site in: Desktop | Mobile